Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 6, NWS Honolulu, HI

January 17, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 17, 2017, 3:39 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2017, 3:39 AM HST (13:39 UTC)
Expired
Jan 18, 2017, 3:25 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWHW70 PHFO 171339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST TUE JAN 17 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING NORTH OF THE
ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS
THROUGH AT LEAST THIS EVENING.

HIZ028-180400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/
/O.NEW.PHFO.WI.Y.0006.170117T1339Z-170118T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
339 AM HST TUE JAN 17 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...EAST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY
  IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ022-171445-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-170117T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
339 AM HST TUE JAN 17 2017

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT,
THEREFORE THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED
THE WIND ADVISORY.

$$
3 follow-up statements
672 
WWHW70 PHFO 180132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST TUE JAN 17 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.A RIDGE OF HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP WINDS
ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH WEDNESDAY.

HIZ028-181445-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST TUE JAN 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* TIMING...THROUGH 6 PM WEDNESDAY.

* WINDS...EAST WINDS INCREASING TO 45 TO 55 MPH WITH GUSTS TO 60
  MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY
  IN HIGH PROFILE VEHICLES. BLOWING DIRT AND DUST AT THE SUMMIT OF
  MAUNA KEA CAN MAKE DRIVING HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
684 
WWHW70 PHFO 181335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST WED JAN 18 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.A RIDGE OF HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP WINDS
ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH WEDNESDAY.

HIZ028-190400-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 AM HST WED JAN 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...EAST WINDS 40 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...
  ESPECIALLY IN HIGH PROFILE VEHICLES. BLOWING DIRT AND DUST AT 
  THE SUMMIT OF MAUNA KEA CAN MAKE DRIVING HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
850 
WWHW70 PHFO 190125
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST WED JAN 18 2017


HIZ028-190230-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-170119T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
325 PM HST WED JAN 18 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND ARE EXPECTED TO
CONTINUE WEAKENING. THEREFORE...THE ADVISORY IS CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 8:32 PM HST, 7 hours 7 minutes earlier.

Area forecast discussion, Jan 16, 8:32 PM HST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
832 PM HST Mon Jan 16 2017

.SYNOPSIS...
Trade winds will build slowly from east to west across the state
through Wednesday as a ridge of high pressure pushes north away
from the islands. The trades will then ease briefly Thursday and
Friday as a front begins to approach from the northwest. Limited
showers will favor the windward and mountain areas through the
week. A change in weather is then expected over the weekend as a
front pushes southward through the island chain, bringing an
increase in showers and strong trade winds to the Aloha state.

&&

.DISCUSSION...
Currently at the surface, a 1025 mb high is centered around 1300
miles east-northeast of Hilo, with the ridge axis extending
westward to a location around 140 miles north of Kauai. This is
resulting in moderate trade winds over the Big Island and Maui
County, with light trades over Oahu and Kauai. Infrared satellite
imagery shows variably cloudy skies in place across the state,
with radar imagery and rain gauge observations showing little if
any shower activity across the area early this evening. Main short
term concern for the overnight revolves around summit winds on the
Big Island and Maui.

Tonight,
The east-west oriented high pressure ridge axis will remain just
to the north of Kauai overnight, keeping moderate trade winds
blowing over the Big Island and Maui County, with light trades and
localized land breezes expected over Oahu and Kauai. 00Z soundings
from PHTO and PHLI showed a very dry and stable airmass, with
precipitable water values ranging from 0.67 inches at PHTO to 1.00
inches at PHLI, and inversion heights at both locations around 4
to 5 kft. With the dry and stable airmass in place, showers will
be few and far between, with the best chance for any measurable
rainfall across windward sections of the Big Island. Summit level
winds on the Big Island and Maui are are expected to remain strong
due to an upper low south of the state and upper level ridging to
the north. As a result, a High Wind Warning remains in effect for
the Big Island summits with a Wind Advisory in place for the
Haleakala summit.

Tuesday through Friday,
The high pressure ridge axis will lift northward slightly through
Wednesday, allowing the trade winds to gradually strengthen across
the island chain. The trades will remain light across Kauai and
Oahu on Tuesday, while moderate trades continue across Maui County
and the Big Island. The trades will then peak at moderate levels
on Kauai and Oahu on Wednesday, with locally breezy trades across
Maui County and the Big Island. A front will then approach from
the northwest Thursday and Friday, with the trades easing back to
light to moderate levels across the state. A dry and stable
weather pattern is expected through the work week, with inversion
heights remaining suppressed due to mid-level ridging just north
of the state and precipitable water values remaining around or
below 1 inch. Any showers that due develop are expected to remain
limited to windward and mauka areas. Winds on the Haleakala summit
are expected to drop below Wind Advisory levels by daybreak
Tuesday, but winds will likely remain at Warning or Advisory
levels across the Big Island summits through the day Tuesday and
possibly as long as Thursday.

Friday night through next Monday,
The weather pattern will change over the weekend as a front pushes
southward through the island chain. There remains some timing
differences between the GFS and ECMWF, so will utilize a blended
forecast approach for forecast details. Overall, it appears that
the front will be closing in on Kauai Friday night, then push
southward through the island chain Saturday through Sunday. The
GFS shows the front hanging up near the Big Island through early
next week, while the ECMWF allows the front to clear the island
chain. With the approach of the front and the break down in mid-
level ridging Friday night, we should see an increase in shower
activity mainly across windward and mauka areas. Showers coverage
will increase in association with the front Saturday through
Sunday, with showers likely reaching leeward areas of the smaller
islands as well. Model solutions differ by early next week, so
will keep more shower activity in place across windward sections
of the Big Island, while showing a drying trend for the remainder
of the island chain. In addition to the increase in showers
associated with the front, the trade winds will become strong over
the weekend and possibly lingering through early next week, with
the trades potentially reaching wind advisory levels across much
of the island chain.

&&

.AVIATION...
Light background east to east-southeast flow is allowing local
land breeze circulations to develop over Kauai and Oahu early
this evening. The low-level trade wind flow, which is slightly
stronger near Maui County and the Big Island, will be
transporting some low clouds and isolated light showers into the
windward facing slopes and coasts of the central and eastern
islands. Therefore, brief periods of MVFR CIGS are possible in
passing low clouds and -shra over some windward sections.
Otherwise, VFR conditions are expected to prevail.

There are currently no AIRMETS in effect, and none are
anticipated through early Tuesday morning.

&&

.MARINE...
A Small Craft Advisory (SCA) remains in effect for the Alenuihaha
Channel and waters south of the Big Island this evening, due to
locally strong trades blowing in that area. A surface ridge some
120 nm north of Kauai remains slow in moving north this evening
that would allow stronger trades to spread westward from the Big
Island. The process is slow but eventually it will come about in
24 hours or by Tuesday night where we may have SCA level winds
blowing over the waters around Maui County, such as the Pailolo
Channel, Maalaea Bay, and Maui windward waters. The SCA will then
be expanded to cover these waters.

If not the wind that will warrant an SCA, the seas will, brought
on by an elevated WNW swell slated to arrive late Tuesday night
through Wednesday. Therefore, the SCA will cover many of the
marine zones. On Thursday, the trades will back off slightly while
the WNW swell starts subsiding to where we may begin scaling down
the SCA.

As for the surf, as noted above, warning level surf is expected
with the WNW swell for most N and W facing shores of the smaller
islands starting as early as Tuesday night and running through
Wednesday night. The swell will peak late Wednesday, then drop to
moderate levels by Thursday night. Due to its west component, the
Kona coast of the Big Island may likely experience surf near or at
the warning level late Wednesday night and early Thursday.

The weakening of the trades is due to the ridge dissipating N
of the islands by an advancing front. The front will move through
the islands Saturday and Saturday night, and will bring in
blustery NE winds, and large, rough, short-period seas over area
for at least the rest of the weekend, prompting SCA conditions to
near gale force winds over all Hawaiian waters, and a High Surf
Advisory for E facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Tuesday for Haleakala Summit.

High Wind Warning until 6 PM HST Tuesday for Big Island Summits.

Small Craft Advisory until 6 PM HST Tuesday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Lau
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:36 PM HSTHigh Wind WarningHFOHawaii12 hr
Jan 16, 8:19 PM HSTWind AdvisoryHFOKalawao7 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.